Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 137, NWS Dodge City, KS

May 20, 2001Seward County, Stevens County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 20, 2001, 10:26 PM CDT for Seward County, Stevens County, Kansas. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 20, 2001, 10:26 PM CDT (03:26 UTC)
Expired
May 20, 2001, 11:15 PM CDT
In force
49 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Seward County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 111 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 10:55 PM CDTThunderstorm Wind 52 EWoods, KS
May 20, 10:59 PM CDTHail 0.75Liberal, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.4 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2001-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2001-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
184 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1698 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

292 
WUUS53 KDDC 210328
SVRDDC
KSC175-189-210415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1026 PM CDT SUN MAY 20 2001

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SEWARD COUNTY IN KANSAS
  EASTERN STEVENS COUNTY IN KANSAS

* UNTIL 1115 PM CDT

* AT 1026 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A LINE OF
  SEVERE THUNDERSTORMS EXTENDING FROM 2 MILES SOUTH OF CAVE TO 
  13 MILES SOUTHWEST OF WOODS...MOVING SOUTHEAST AT 40 MPH.

* SOME LOCATIONS AFFECTED
  LIBERAL AT 1050 PM CDT
  HAYNE AT 1055 PM CDT
  KISMET AT 1100 PM CDT

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
  DAMAGING WIND GREATER THAN 60 MILES AN HOUR

STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN DODGE CITY.

LAT...LON 3738 10129 3703 10131 3702 10067 3736 10065

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:54 PM CDT, 6 hours 32 minutes earlier.

Area forecast discussion, May 20, 3:54 PM CDT, 6 hours 32 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
315 PM CDT SUN MAY 20 2001

THIS MORNINGS UPPER AIR ANALYSIS SHOWING 25H 130KT JET EXTENDING
ACROSS W CANADA INTO NW CONUS WITH LEFT EXIT REGION OVER ERN MT.
140M HT FALLS NOTED IN MONTANA AND ONLY WEAK HT RISES PRESENT ALONG
THE COAST OF WA/OR/NRN CA. 7H-5H DEFORMATION ZONE STILL PRODUCING
SOME PCPN OVER CWA AS IT HAS BEEN SLOWLY WORKING ITS WAY EASTWARD AS
TONIGHTS COLD FRONT MOVES SOUTH ACROSS WY/WRN NE. STILL APPEARS SOME
GOOD CAA CONTINUES TO ADVECT INTO THE BASE THE UPPER LVL TROF OVER
THE NORTHERN ROCKIES WHICH SUGGESTS THIS SYSTEM WILL CONTINUE TO DIG
SOUTH. ALL MODELS THIS MORNING APPEARED TO HAVE A DECENT HANDLE WITH
THIS SYSTEM AND TIMING SHOWS OVERNIGHT PASSAGE ACROSS WESTERN KANSAS
ROUGHTLY BETWEEN 02 AND 06Z.

ALTHOUGH ATMOSPHERE AT THIS TIME APPEARS TO BE DRYING OUT BEHIND THE
PREFRONTAL TROF WHICH WAS LOCATED JUST EAST OF DDC AND HYS AT 19Z,
IT DOES APPEAR THAT SOME MOISTURE IS PRESENT AHEAD OF THE S/W TROF
WHICH WAS CURRENTLY CROSSING EASTERN WY. ALSO NOTED WERE THE CAPE
VALUES VIA SPC HOURLY MESO ANALYSIS SITE WHICH WERE BETWEEN
2000-3000 IN WESTERN KS. KCYS RADAR LOOP HAS BEEN SHOWING PCPN HAS
BEEN INCREASING IN AREAL COVERAGE EARLY THIS AFTERNOON. WITH THIS IN
MIND, PROGGED LAPSE RATES TONIGHT AHEAD OF THE FRONT AND A FAIRLY
IMPRESSIVE VORT LOBE CROSSING WESTERN KANSAS WILL KEEP LIKELY POPS
GOING WITH FROPA.

STILL A FAIRLY TIGHT SFC GRADIENT PRESENT BEHIND THE FRONT, HOWEVER
WINDS BEHIND THE FRONT NOT AS STRONG AS ANTICIPATED YESTERDAY. STILL
GIVEN THE S/W TROF WAS STILL APPROACHING THE AREA, STRONG SUBSIDENCE
BEHIND THE COLD FRONT AND A TIGHTENING SFC GRADIENT BY 06Z...WINDS
SPEEDS SHOULD REACH ADV CRITERIA FOR A COUPLE OF HOURS. WILL
THEREFORE ISSUE A WIND ADVISORY FOR TONIGHT FOR THE ENTIRE CWA.

MONDAY THE SFC FRONT PROGGED TO BE WELL INTO OK WITH SFC HIGH
PRESSURE BEGINNING TO BUILD INTO THE CENTRAL PLAINS. WITH THE 5H
COLD POOL OVER NRN KS AND CYCLONIC FLOW ALOFT, SHOULD SEE SOME
CLOUDS AND POSSIBLY AN ISOLATED LATE DAY SHRA UNDER THE COLD POOL
WHERE LAPSE RATES RANGE FROM 6.5 TO 7.5 NEAR THE HYS AREA AT 18Z
MON. HOWEVER MOISTURE LOOKS SOMEWHAT LIMITED, SO WILL ONLY GO WITH
PARTLY CLOUDY CONDITIONS IN THE EAST AND MOSTLY SUNNY IN THE WEST.
WITH SFC HIGH SETTLING WILL ALSO DECREASE THE WIND THROUGH THE DAY.

SFC HIGH BUILDS ACROSS WESTERN KANSAS INTO TX/OK BY 12Z TUESDAY.
WINDS LIGHT AND DWPTS PROGGED IN THE 30S. SO GIVEN CLEAR SKIES AND
LIGHT WINDS WILL HAVE TO LEAN TOWARDS THE COOLER MAV NUMBERS FOR
LOWS MONDAY NIGHT.

ON TUESDAY THE UPPER LVL TROF BEGINS TO SHIFT TO THE EAST WITH
RIDGING BEGINNING OVER THE ROCKIES. AVN/ETA HOWEVER HINTING AT A
WEAK VORT LOBE ROTATING AROUND THE UPPER LOW WHICH APPEARS TO BE
LOCATED OVER MI/IA EARLY TUESDAY. WITH THIS IN MIND, MAY SEE A FEW
MORE CLOUDS ON TUESDAY AS WELL AS A SLOWER WARMUP THAN WHAT THE FWC
SUGGEST. STILL WILL BUMP TEMPS UP BUT GO COOLER THAN THE FWC NUMBERS
AT THIS TIME.

EXTENDED DISCUSSION...
DRY FORECAST TO CONTINUE THROUGH EXTENDED PERIOD AS UPPER TROUGH NOW
DIGGING INTO THE CENTRAL CONUS MOVES EAST INTO THE OHIO VALLEY BY
MIDWEEK AND THEN LIFTS OUT TOWARD NEXT WEEKEND.  TEMPERATURES WILL
CONTINUE AT OR BELOW SEASONAL NORMS THROUGH MUCH OF THE PERIOD AS
NORTHERLY FLOW CONTINUES.  MRF STILL POINTING TO A VORT LOBE
ROTATING AROUND THE UPPER LOW SOUTH ACROSS THE CENTRAL PLAINS
WEDNESDAY NIGHT AND THURSDAY.  SHOULD SEE A REINFORCING SHOT OF
COOLER AIR WITH THIS FEATURE AND WILL HOLD TEMPERATURES IN THE 60S
ON THURSDAY AS A RESULT.  TEMPERATURES SHOULD SLOWLY WARM TOWARD
NEXT WEEKEND AS THE UPPER SYSTEM MOVES OUT AND UPPER LEVEL RIDGING
MOVES IN FROM THE WEST.

IN THE 8 TO 10 DAY PERIOD, MRF SHOWING A SIMILAR SOLUTION TO
YESTERDAYS RUN IN DIGGING ANOTHER UPPER TROUGH INTO THE WESTERN
STATES WITH THE CENTRAL PLAINS RIDGE MOVING OUT.  THINK THAT EARLY
PART OF THE OUTLOOK PERIOD WILL PROBABLY BE DRY WITH ABOVE NORMAL
TEMPERATURES BUT CHANCES FOR THUNDERSTORMS WILL INCREASE TOWARD THE
END OF THAT PERIOD AS UPPER FLOW BACKS TO THE SOUTHWEST AND THE GULF
OPENS UP.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 043/058 038/068 042 700
GCK 042/059 037/068 042 700
EHA 039/060 040/068 045 600
LBL 043/058 039/068 043 700
HYS 037/055 035/064 040 6-0
P28 045/060 040/068 042 7-0

.DDC...WIND ADVISORY FOR THE ENTIRE CWA.
KSZ030-031-043>046-061>066-074>081-084>090

RB/GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:22 PM CDTTornado WarningDDCStafford23 min
May 20, 8:45 PM CDTSevere Thunderstorm WarningDDCStafford30 min
May 20, 9:48 PM CDTSevere Thunderstorm WarningDDCGrant, Stevens42 min
May 20, 11:07 PM CDTSevere Thunderstorm WarningDDCSeward38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.